Flash Flood, Pima
- When
- September 15, 3:50 PM MST to 4:15 PM MST
- Where
- Pima County, 0.69 mi N of Ajo Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.460, -112.870
Flash flooding occurred on Highway 85 north of Ajo.
Remnant monsoonal moisture caused flash flooding in Western Pima County north of Ajo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Remnant monsoonal moisture caused flash flooding in Western Pima County north of Ajo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 15, 2:15 PM MST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST SAT SEP 15 2007 .SYNOPSIS....SOUTHERLY FLOW AHEAD OF A WEST COAST TROUGH WILL CONTINUE TO DRAW MONSOON MOISTURE INTO THE REGION AND LEAD TO AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS. AS THE TROUGH MOVES INLAND MONDAY...ITS ASSOCIATED COLD FRONT WILL SWEEP ACROSS THE REGION AND LEAD TO MUCH DRIER CONDITIONS AND MORE SEASONABLE TEMPERATURES FOR THE MIDDLE PART OF THE WEEK. ANOTHER PACIFIC STORM SYSTEM MAY PULL MOISTURE BACK NORTH INTO THE REGION BY NEXT WEEKEND. && .DISCUSSION...THE ACTIVE 48-60HR PERIOD WE HAVE BEEN FORECASTING FOR A FEW DAYS NOW IS GETTING UNDERWAY. MESOSCALE CONVECTIVE VORTEX LIFTING N THROUGH SONORA...ALONG WITH THE DEEP S FLOW TAPPING INTO THE MONSOON MOISTURE TO OUR S...HAS HELPED TO SPARK MAINLY MOUNTAIN TSTMS EARLY THIS AFTERNOON. THOSE HAVE SINCE BEGUN TO PUSH OFF IN THE 10-15KTS OF SSE FLOW. WATER VAPOR CONTINUES TO SHOW THE INVERTED TROUGH MOVING SLOWLY N ACROSS SINALOA AND TOWARD SE AZ. MEANWHILE... THE SHORT WAVE LIFTING ACROSS NE NV IS INDUCING SOME DIVERGENCE OVER MUCH OF THE STATE...WITH STRONG TSTMS FIRING OVER THE W DESERTS AND EVEN OVER NE AZ. BOTH NAM AND GFS INDUCE SOME SORT OF A CONVECTIVE SYSTEM OVER PIMA/SANTA CRUZ COUNTIES TONIGHT...AND BASED ON HOW THINS HAVE BEEN EVOLVING...I AM BEGINNING TO BELIEVE IT. HAVE ALREADY RAISED POPS FOR THIS AFTERNOON AND TONIGHT IN AN EARLY AFTERNOON UPDATE...BUT WE MAY HAVE TO RAISE THEM EVEN MORE IN THE AFTERNOON PACKAGE...WHILE CARRYING LOW GRADE POPS ALL NIGHT. THE STRONGER STORMS WILL HAVE TO BE WATCHED FOR MICROBURST/DOWNBURST POTENTIAL WITH LATEST SPC RUC MESOANALYSIS SHOWING DCAPE AT 1200-1300 J/KG. HWO WAS ISSUED EARLIER TO MENTION THIS...MAINLY SOUTHWEST OF A WINKLEMAN-DOUGLAS LINE WHERE THE DEEPEST MOISTURE ARRIVES. FORTUNATELY...THE MODELS HAVE CONVERGED SOMEWHAT ON HOW THE NEXT 48HRS WILL EVOLVE. THERE ARE STILL SOME QUESTIONS ABOUT SEVERE POTENTIAL SUN AFTERNOON/NIGHT WITH SOLAR HEATING NOW IN DOUBT AND BEST 0-6KM SHEAR HOLDING OFF UNTIL THE DRY SLOT OVERRUNS US MON MORNING. WHAT IS NOW CLEAR...THOUGH...IS THAT MUCH OF THE CWA IS GOING TO RECEIVE SOME DECENT PRECIP AT SOME POINT BEFORE THE FRONT SWEEPS THROUGH THE CWA MON MORNING. BOTH NAM AND GFS NOW BRING IN ENOUGH COOLING ALOFT TO BRING THICKNESSES DOWN TO SATURATION OF THE 1.5 TO 1.7 PRECIP WATERS WE WILL HAVE IN PLACE SUN AFTERNOON/ EVENING. IF WE END UP WITH THE 1500+ J/KG OF CAPE THE LATEST SREF IS SUGGESTING...WE COULD HAVE A FLASH FLOOD THREAT ON TOP OF THE RISK FOR HAIL AND STRONG WINDS. HOWEVER...HEIGHT FALLS ACTING ON A TROPICAL MOISTURE PLUME LIKE THIS CAN JUST AS EASILY RESULT IN WIDESPREAD SHOWERS OR EVEN STRATIFORM RAIN WITH JUST EMBEDDED TSTMS. WE WILL NOT GO TOO HIGH WITH QPF YET...BUT IN CONCERT WITH OUR NEIGHBORS...WE WILL RAISE POPS ANOTHER 10 PCT SUN-SUN NIGHT AND RAISE OUR QPFS TO THE 0.25-0.5 RANGE. WE COULD STILL BE TOO LOW ON BOTH...BUT THIS IS A GOOD START. BASED ON WHERE THE JET CORE WILL TRAVERSE /N AZ/...IT STILL LOOKS LIKE THE DRY SLOT WILL RACE ACROSS ALL BUT FAR NE PORTIONS OF THE CWA MON AND CAP US OFF BEFORE THE FRONT ITSELF ARRIVES. SO WILL REFINE POP TIMING A BIT TO HIGHLIGHT THE IMPROVING CONDITIONS ALONG WITH SOME SW BREEZES BEHIND THE FRONT. AFTER MON...NOT ONLY WILL WE GET A BREAK FROM THE HEAT...THE HUMIDITY WILL FINALLY DROP AND ALLOW DIURNAL RANGES TO WIDEN TO SOMETHING MORE TYPICAL OF MID SEP. NIGHTTIME LOWS WILL BE PRETTY COMFORTABLE IN THE TUE-FRI PERIOD...WITH SOME SEASONABLY COOL 30S IN THE SOUTHERN WHITES EXPECTED. THE MEDIUM RANGE MODELS CONTINUE TO THROW US SLOW CURVES... KNUCKLEBALLS...AND OTHER VARIETIES OF JUNK PITCHES WITH OUR DAY 5-7 SYSTEM. THE 12Z ECMWF HAS REPEATED ITS 00Z TREND OF CLOSING A DEEP LOW OFF OVER S CA BY LATE NEXT FRI AND DRAWING THE MONSOON BACK NORTH. THAT WAS WHAT THE GFS HAD OVER THE PAST FEW DAYS. MEANWHILE...THE 12Z GFS CARRIES THE BOWLING BALL OFFSHORE TO 130W... WHICH WOULD MEAN RIDGING AND TEMPS ACTUALLY CLIMBING INSTEAD OF DROPPING. THE ENSEMBLES SHOW AN UNUSUALLY LARGE SPREAD...WHILE THE GFS ENSEMBLE HAS A 4-5 STANDARD DEVIATION NEGATIVE ANOMALY OVER THE CA BIGHT. SUCH ANOMALIES RARELY VERIFY...AND INSTEAD SUGGESTS THE MODEL SHOULD NOT BE TRUSTED...ESPECIALLY WITH MUCH WEAKER POSITIVE ANOMALIES ON EITHER SIDE OF THE LOW. WILL FOLLOW HPC/S ADVICE AND LEAN TOWARD THE ECMWF FOR NOW WITH GREAT CAUTION. THIS WILL SUPPORT A SLIGHT INCREASE IN COULD COVER AND HIGHER TERRAIN POPS. && .AVIATION...ISOLATED TSTMS HAVE DEVELOPED AND WILL THREAT ALL TAF SITES THIS EVENING...WITH THE GREATEST THREAT TO KTUS AND KOLS. ANY TSTMS THAT APPROACH AIRPORTS WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 40KTS...WITH AN OUTSIDE CHANCE OF BRIEF MVFR VISIBILITIES. THE RISK WILL DIMINISH AFTER ABOUT 03Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. PYTLAK WEATHER.GOV/TUCSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1011 AM MST SAT SEP 15 2007 AZZ029-031>035-160700- SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1011 AM MST SAT SEP 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON AS A WEAK UPPER LEVEL DISTURBANCE MOVES NORTH FROM MEXICO. MONSOON MOISTURE HAS RETURNED TO THE REGION...AND WITH STEERING WINDS OUT OF THE SOUTHEAST AT ABOUT 10 MPH...A FEW OF THE STORMS WILL MOVE OFF THE MOUNTAINS...WITH THE BEST CHANCE SOUTHWEST OF A LINE FROM WINKLEMAN TO DOUGLAS. A COUPLE OF THESE COULD PRODUCE MICROBURST WIND GUSTS APPROACHING THE 60 MPH SEVERE THUNDERSTORM THRESHOLD...ALONG WITH DANGEROUS CLOUD-TO-GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MONSOON MOISTURE WILL CONTINUE TO STREAM NORTH AHEAD OF A STORM SYSTEM MOVING ACROSS CALIFORNIA AND EVENTUALLY INTO THE GREAT BASIN. THE BEST CHANCE OF THUNDERSTORMS WILL BE FROM SUNDAY AFTERNOON INTO MONDAY MORNING. WITH TEMPERATURES COOLING ALOFT IN ADDITION TO THE PLENTIFUL MOISTURE...A FEW THUNDERSTORMS COULD NOT ONLY PRODUCE GUSTY WINDS...BUT ALSO HEAVY RAIN AND HAIL. THE RISK OF THUNDERSTORMS WILL END BY MONDAY EVENING AS THE TROUGH MOVES INLAND AND PUSHES A WEAKENING COLD FRONT ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-030-160700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY- 1011 AM MST SAT SEP 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON AS A WEAK UPPER LEVEL DISTURBANCE MOVES NORTH FROM MEXICO. MONSOON MOISTURE IS GRADUALLY RETURNING TO GRAHAM AND GREENLEE COUNTIES...BUT IT WILL NOT BE AS MOIST OR UNSTABLE AS THE REST OF SOUTHEAST ARIZONA TODAY. STILL...WITH STEERING WINDS OUT OF THE SOUTH AT ABOUT 10 MPH...A FEW OF THE STORMS COULD MOVE OFF THE MOUNTAINS AND PRODUCE WIND GUSTS UP TO 50 MPH...ALONG WITH DANGEROUS CLOUD-TO-GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MONSOON MOISTURE WILL CONTINUE TO STREAM NORTH AHEAD OF A STORM SYSTEM MOVING ACROSS CALIFORNIA AND EVENTUALLY INTO THE GREAT BASIN. THE BEST CHANCE OF THUNDERSTORMS WILL BE FROM SUNDAY AFTERNOON INTO MONDAY MORNING. WITH TEMPERATURES COOLING ALOFT IN ADDITION TO THE PLENTIFUL MOISTURE...A FEW THUNDERSTORMS COULD NOT ONLY PRODUCE GUSTY WINDS...BUT ALSO HEAVY RAIN AND HAIL. THE RISK OF THUNDERSTORMS WILL END BY MONDAY EVENING AS THE TROUGH MOVES INLAND AND PUSHES A COLD FRONT ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK
The Phoenix radar (KIWA), 145 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
1 flash flood. Local standard time, as filed.
Flash flooding occurred on Highway 85 north of Ajo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59270.